Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Denver/Boulder, CO

July 21, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2004, 7:51 PM MDT for Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 7:51 PM MDT (01:51 UTC)
Expired
Jul 21, 2004, 8:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
3183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220151
SVRBOU
COC121-220230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
751 PM MDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF WOODLIN SCHOOL...OR ABOUT
  32 MILES SOUTHWEST OF AKRON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...
LINDON AND WOODLIN SCHOOL.

HAIL UP TO ONE INCH IN DIMATER CAN BE EXPECTED WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3990 10351 3975 10364 3959 10329 3976 10315

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT WED JUL 21 2004

.SHORT TERM DISCUSSION...SCATTERED CONVECTION OVER MOUNTAINS AND
FOOTHILLS BEGINNING TO PUSH ONTO PLAINS.  ONE BAND OF SHOWERS AND
THUNDERSTORMS ALONG NORTHERN WELD COUNTY HANGING TOGETHER AS IT
MOVES INTO LOGAN COUNTY.  STEERING WINDS HAVE INCREASED THIS
MORNING...SO STORMS ARE MOVING NICELY.  PRECIPITABLE WATER VALUES
ARE AVERAGE AROUND EIGHT TENTHS OF AN INCH...MUCH LESS THAN PREVIOUS
DAYS. SO NOT TOO CONCERNED ABOUT FLOODING PROBLEMS TODAY.  SOUNDINGS
SHOW SOME SLIGHT COOLING AS WELL AS A BIT BETTER SHEAR PROFILE.
CAPES FROM LAPS SHOWING VALUES REACHING 3000 J/KG ACROSS SOUTHERN
LOGAN AND PHILLIPS COUNTIES.  A FEW STORMS COULD PRODUCE SOME
MARGINAL SEVERE HAIL IN THIS AREA.  WOULD EXPECT MOST OF THE
ACTIVITY TO DIMINISH BY MIDNIGHT AS FORECAST SOUNDINGS SHOW MINIMAL
INSTABILITY.  STILL...DIV-Q PROGS SHOW SOME WEAK LIFT OVERNIGHT
WHICH MAY BE ENOUGH TO KEEP A FEW SHOWERS PERSISTING INTO THE
MORNING HOURS.  FOR TOMORROW...CHANGES IN STORE BY AFTERNOON.  UPPER
HIGH SLIDES TO THE SOUTHWEST AS VIGOROUS UPPER TROUGH MOVES ACROSS
THE UPPER MIDWEST.  THIS WILL ALLOW FOR A SIGNIFICANT COLD FRONT TO
MOVE INTO THE EASTERN PLAINS.  LATEST ETA12 SUGGESTS FROPA AROUND
18Z...A BIT SLOWER THAN PREVIOUS MODEL RUNS.  FROPA COULD VERY WELL
BE EARLIER IF MORNING CONVECTION IS IN VICINITY.  WITH LACK OF ANY
UPPER SUPPORT...WILL LEAN TOWARD THE SLOWER MOVEMENT.  AT ANY
RATE... FAIRLY DEEP UPSLOPE DEVELOPS BEHIND FRONT...REACHING 700 MB
BY LATE AFTERNOON.  AIRMASS BECOMES SATURATED WITH PRECIPITABLE
WATER VALUES JUMP TO 1.25 INCHES.  FORECAST SOUNDINGS FROM 18Z ETA40
SHOWING CAPES REACHING 2200 J/KG.  LIKELY POPS LOOK GOOD FOR
FOOTHILLS AND ADJACENT PLAINS DURING AFTERNOON AS UPSLOPE DEEPENS.
700 MB TEMPS COOL ABOUT 6 DEGREES CELSIUS...SO THERE MAY BE SOME
SMALL HAIL WITH THE STORMS.  HOWEVER...AS NOTED BY THE MIDSHIFT
FORECASTER...BIGGEST CONCERN WILL BE HYDRO.  LATEST SOUNDINGS NOW
SHOW STEERING WINDS COULD BE A PROBLEM...SHOWING AN EASTERLY
MOVEMENT.  IF MODELS ARE CORRECT...THIS POSES A BIG CONCERN FOR
FOOTHILLS AND ADJACENT PLAINS.  NOT ENOUGH CONFIDENCE AT THIS TIME
TO HOIST A HILIGHT...BUT BEARS WATCHING.  ELSEWHERE...UPSLOPE LESS
OF A FACTOR SO POPS WONT BE AS HIGH.  HIGHS THURSDAY WILL
DEFINITELY BE COOLER...PERHAPS 10 TO 15 DEGREES FROM TODAYS
READINGS.  IF FROPA IS FASTER THAN EXPECTED...HIGHS ACROSS PLAINS
MAY STUGGLE TO REACH MID 70S.  WILL TWEAK TEMPERATURE GRIDS DOWNWARD
A FEW DEGREES FOR NOW.

LONG TERM DISCUSSION...UNSEASONABLY COOL AND MOIST ANTICYCLONIC
UPSLOPE FLOW WILL REMAIN IN PLACE ACCORDING TO BOTH ETA AND GFS
RIGHT THROUGH SATURDAY AND POSSIBLY INTO SUNDAY...ALTHOUGH BOUNDARY
LAYER WINDS ON THE PLAINS TAKE ON A MORE SOUTHERLY COMPONENT SUNDAY
WITH THE 1024 MB SFC HIGH SLIDING SEWRD ACRS KANSAS DURING THE DAY.
MODELS ARE STILL CRANKING OUT A RESPECTABLE AMOUNT OF PRECIPITATION
BOTH THURSDAY EVENING AND LATE FRIDAY. INITIALLY THE FRONT RANGE AND
ADJACENT PLAINS WILL BE UNDER THE GUN WHERE 6 HOURLY PRECIP AMOUNTS
FORECAST TO BE AROUND 0.50-0.75 INCH WITH DEEP 15-25 KTS OF
EASTERLY/UPSLOPE FLOW WITH FLOW ALOFT TRANSITIONS TO A NWLY
COMPONENT DURING THE PERIOD. COMBINATION OF COOLING ALOFT...MODEST
MID-LEVEL QUASI-GEOSTROPHIC DIVERGENCE AND SFC-500 MB UPSLOPE FLOW
ENOUGH TO GENERATE LOCALLY HEAVY RAINFALL UP AGAINST THE FOOTHILLS
EVEN WITH 15-25KT W/NWLY TRANSPORT WINDS. TEMPERATURES SFC AND ALOFT
SHOULD CONTINUE TO SLIDE DOWNWARD OVERNIGHT AND TO A LESSER DEGREE
DURING THE DAY FRIDAY.  MOS TEMP GUIDANCE INDICATING MAX TEMPS
FRIDAY ONLY IN THE MID/UPPER 60S ON THE PLAINS AS A RULE. REALLY
CAN/T ARGUE WITH THIS...ESPLY WITH ALL THE CLOUD COVER ANTICIPATED.
WILL REMOVE MENTION OF HEAVY RAIN FRIDAY BUT WILL KEEP HIGH
SCATTERED POPS ON THE PLAINS. ETA AND GFS STILL INDICATING UPWARDS
OF AN INCH OR SO OF PRECIPITATION FARTHER OUT ACROSS THE NERN PLAINS
FRIDAY AFTERNOON AND EVENING. SMALL DEWPOINT SPREADS ON THE PLAINS
WILL ALSO WARRANT MENTIONING AREAS OF FOG OVERNIGHT.

SATURDAY AND SUNDAY...MODELS STILL KEEPING AIRMASS EAST OF THE MTNS
UNSEASONABLY COOL AND MOIST...SO WILL BE SLOW TO WARM THINGS AND
WILL KEEP SCATTERED PRECIP CHANCES THROUGH THE WEEKEND.  MONDAY AND
BEYOND...SOME QUESTION AS TO HOW MUCH WARMING AND DRYING WE/LL SEE.
MOS GUIDANCE INDICATING A SLOW WARMUP WITH POPS FLUCTUATING FROM DAY
TO DAY. WILL MAKE ONLY MINOR ADJUSTMENTS TO THE ZONES OUT BEYOND
SUNDAY AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/MRB
Hazardous weather outlook, Jul 21, 10:54 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED JUL 21 2004

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTERNOON...THEN OVER THE PLAINS OF NORTHEAST
COLORADO LATE THIS AFTERNOON INTO THE EVENING HOURS.  SOME OF THE
STORMS COULD PRODUCE LOCALLY HEAVY RAIN IN A FEW LOCATIONS. WITH
WEAK WINDS ALOFT AND RATHER WARM MID LEVEL TEMPERATURES THE THREAT
OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSEASONABLY COOL AND MOIST UPSLOPE CONDITIONS WILL DEVELOP EAST OF
THE MOUNTAINS ON THURSDAY FOLLOWING PASSAGE OF A STRONG CANADIAN
COLD FRONT IN THE AFTERNOON. THIS DEEP LAYER OF MOISTURE AND THE
LIFT PROVIDED BY THE COLD FRONT AND UPSLOPE FLOW SHOULD HELP SPAWN
SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING. THESE STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL AND HAIL...ESPECIALLY IN AND
CLOSE TO THE FRONT RANGE.

ON FRIDAY A CONTINUATION OF MOIST UPSLOPE FLOW SHOULD KEEP DAYTIME
TEMPERATURES WELL BELOW NORMAL...NOTABLY IN AREAS EAST OF THE
CONTINENTAL DIVIDE. BECAUSE OF THE UNSEASONABLY COOL AIR AND HEAVY
CLOUD COVER EXPECTED ON FRIDAY...THUNDERSTORM ACTIVITY SHOULD BE
KEPT TO A MINIMUM. SATURDAY THROUGH TUESDAY...THE NORMAL ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS SHOULD RETURN AS TEMPERATURES
RETURN TO NEAR NORMAL BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:54 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver51 min
Jul 22, 1:22 PM MDTTornado WarningBOUAdams, Arapahoe, Denver38 min
Jul 22, 1:50 PM MDTTornado WarningBOUElbert40 min
Jul 22, 3:32 PM MDTTornado WarningBOULincoln43 min
Jul 22, 4:05 PM MDTFlash Flood WarningBOULincoln2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.